Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 28, 2021, 3:00 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 3:00 PM EDT (19:00 UTC)
- Expired
- May 28, 2021, 4:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WWUS82 KRAH 281900
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Fri May 28 2021
NCZ042-077-088-089-282000-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
300 PM EDT Fri May 28 2021
...AN AREA OF SHOWERS WILL AFFECT SAMPSON... EASTERN
HARNETT...CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 400 PM
EDT...
At 258 PM EDT, Doppler radar was tracking an area of showers about
15 to 20 miles west and northwest of Clinton, moving northeast at 30
mph.
Wind gusts up to 40 mph will be possible with these showers.
Locations impacted include...
Fayetteville, Clinton, Lillington, Fort Bragg, Dunn, Angier, Benson,
Harrells, Godwin and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3483 7890 3493 7898 3521 7898
3552 7872 3566 7853 3532 7829 3528 7830
3522 7824 3520 7816 3490 7815 3474 7820
3472 7811 3471 7811 3455 7825
TIME...MOT...LOC 1858Z 246DEG 25KT 3498 7861
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 28, 2:50 PM EDT, 10 minutes earlier.
Area forecast discussion, May 28, 2:50 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 250 PM EDT Fri May 28 2021 .SYNOPSIS... Low pressure will move from the OH Valley this afternoon to the middle Atlantic coast tonight. A trailing cold front will settle south across southern VA and central NC on Saturday. A strong upper level trough will then pivot across the region Saturday night and Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1145 AM Friday... No significant changes were made to the previous forecast through tonight. Downstream of a vigorous shortwave trough over IA/WI, a ribbon of convectively-generated mid-level vorticity, and clusters of ongoing deep convection across the OH and TN Valleys, will continue to move east across the srn and cntl Appalachians through this evening, then to near the srn middle Atlantic coast shortly after 12Z Sat. Preceding that ribbon of vorticity, a 30-35 kt low level jet has contributed to an axis of low level moisture transport from the TN Valley and srn Appalachians to the w-cntl Carolinas this morning. At the surface, preceding a 1008 mb low over w-cntl OH, a couple of fronts over the Virginias --one of which included a deepening, 1011 mb lee low over Pittsylvania Co. VA between KDAN and KLYH-- will merge over cntl and srn VA through this afternoon. The lee low will likely reach the Chesapeake Bay vicinity by 00Z Sat, then track newd along the middle Atlantic coast tonight. Associated convergence in the vicinity of the fronts and lee low will likely contribute to the development of deep convection across Southside VA, along with that which has already developed over the higher terrain. Associated aggregate outflow and trigger for convection over the nrn and nwrn NC Piedmont may drift into that region by mid to late afternoon. Other, more-isolated to widely scattered cells have recently developed at the nose of the aforementioned low level jet and moisture transport from cntl SC nwd into the srn NC Piedmont; and these will likely continue to develop newd across the Sandhills through the same time. 25-35 kts of 850-700 mb flow and large DCAPE values in the 1000-1200 J/kg range will favor mostly strong, to isolated damaging wind gusts in cntl NC, with this threat relatively maximized over the nrn Piedmont, where 0-6 km bulk shear will be somewhat stronger than points southward. .PREV DISCUSSION... /ISSUED 350 AM EDT Fri May 28 2021/ A mid/upper level trough over the upper and mid MS Valley this morning will reach the OH and Tn Valleys overnight. The attendant sfc low and cold front will cross the central and southern Appalachians and move into the southern Mid-Atlantic region late tonight/early Saturday morning. As a southwesterly low-level jet of 30-35 kts overspreads the area, strengthening moisture transport aided by ascent associated with a series of convectively enhanced shortwave disturbances, will lead to the development of showers and thunderstorms, mainly across the NC Piedmont during the afternoon and evening, well ahead of the cold front. The much improved shear values across the NW Piedmont could support a few strong to severe storms during the afternoon and early evening. Otherwise, expect the remainder of the forecast area to remain mostly dry with afternoon temps again in the upper 80s/near 90 NW to mid 90s SE. Loss of daytime heating and resultant stabilization should quickly bring an end to the severe threat by early evening. Amidst weak instability, the arrival of the cold front into the area and the 30- 60m H5 falls into the area will support scattered showers overnight, mainly along and west of US 1. Overnight lows 65-70. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 350 AM Friday... The positive-tilted trough over the Ohio/Tn Valley Saturday morning will become increasingly neutral as it pivots slowly east over the central and southern Appalachians. The wavy frontal zone will move slowly E-SEWD throughout the day and will stall out along the NC coast Saturday night as cool sfc high pressure wedges south into the area. Isolated to widely scattered showers Saturday morning will exhibit a diurnal flare up, with diurnal heating leading to the development of moderate destabilization, which will fuel scattered to numerous showers and thunderstorms by late morning and through the early evening afternoon. Expect the greatest coverage across the eastern two-thirds of the forecast area, with pops decreasing from west to east Saturday evening/night, once the front exits the area. Shear and instability will be sufficient to support a few strong to severe storms as well, mainly east of US 1 where instability is maximized. Highs will range from upper 70s NW to upper 80s SE. Chance of showers will continue Saturday night as the upper trough moves into the region, favorably placing central NC under the entrance region of a 80-90kt jet streak. Notably cooler air will advect into the region from the north with lows ranging from lower 50s north to upper 50s/near 60 south. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 250 PM Friday... Sunday and Sunday night: An upper low will swing through the mid- Atlantic on Sunday, then lift up along the coast toward New England Sunday night. The exact timing and track of the low varies amongst the medium-range model solutions, but the expectation is for the low to be northeast of central NC on Monday. At the surface, high pressure will ridge southward into central NC as the elongated low sits along the Carolina coast early Sunday. The low will shift offshore and lift northward through Sunday night. As the low moves away from the area, high pressure will build in. A late-spring CAD event is still looking likely as the upper low sits atop a cool, stable boundary layer. Expect low clouds and cool conditions Sunday and Sunday night. The development of fog Sunday night/Monday morning will depend on how much precipitation falls across the area Saturday night and Sunday. There is a big bust potential for temperatures this time period, but currently expect highs in the low 60s NE to low 70s SW and lows in the upper 40s to low 50s. Monday and Tuesday: Expect the surface ridge to remain over the area on Monday, slowly retreating northward on Tuesday. Aloft, generally expect southwesterly flow into the region in the wake of the departing upper low/trough. Generally expect the weather to remain dry and seasonable. Wednesday through Friday: Forecast confidence is still somewhat low for mid-late week, but the general trend is for moderating temperatures and increasing chances for rain through the end of the week. The Southeast and mid-Atlantic will be situated between Bermuda high pressure to the east and an upper trough over the Midwest. The strong, deep southerly flow will advect warm, moist air into the region. Highs in the 80s and lows in the mid 60s should persist, with high chances for rain each day. && .FIRE WEATHER... As of 700 PM Thursday... Southwesterly wind gusts of 20 to 25 mph, relative humidity of 30 to 35% and record/near record low fuel moistures will create increased fire danger Friday late morning through early evening as a cold front approaches the region. Higher relative humidity and weaker winds will improve conditions Friday night into Saturday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 215 PM Friday... While an isolated to widely scattered shower/storm with surface wind gusts around 35 kts cannot be ruled out at any cntl NC TAF site this afternoon, including most imminently around KFAY through 19-20Z, the relative highest probability of occurrence will otherwise be in association with a band of showers/storms that will move from the NC Foothills ewd across the Piedmont through this evening. Associated rain-cooled air/outflow will favor a chance of MVFR or brief IFR ceilings over the Piedmont overnight-Saturday morning. Swly surface winds will otherwise remain breezy even away from convection this afternoon, with gusts up to 20-25 kts. Outlook: A cold front, and associated focus for scattered showers/storms, will settle swd across cntl NC Sat afternoon, most likely across the Piedmont sites and RWI between 18-22Z Sat and FAY around 00Z Sun. Widespread IFR-MVFR ceilings will also develop behind the front, along with post-frontal/light showers, all of which will remain over cntl NC through at least early Sun, with lifting and scattering to VFR by Sun afternoon-eve. That clearing may then lead to the development of fog and LIFR ceilings Sun night- Mon morning, particularly where the heaviest rain occurs beforehand. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS/CBL SHORT TERM...CBL LONG TERM...KC FIRE WEATHER...JJT AVIATION...MWS
Hazardous weather outlook, May 28, 4:14 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 414 AM EDT Fri May 28 2021 NCZ008>011-025-026-041-290815- Granville-Vance-Warren-Halifax-Durham-Franklin-Wake- 414 AM EDT Fri May 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong to severe storms are possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>024-290815- Person-Forsyth-Guilford-Alamance-Orange- 414 AM EDT Fri May 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few strong to severe storms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ027-028-042-043-077-078-088-089-290815- Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson- 414 AM EDT Fri May 28 2021 ...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong to severe storms are possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ038>040-073>076-290815- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee- 414 AM EDT Fri May 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ083>086-290815- Anson-Richmond-Scotland-Hoke- 414 AM EDT Fri May 28 2021 ...INCREASED FIRE DANGER IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 2:04 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT Fri May 28 2021
NCZ077-086-088-281900-
Hoke NC-Harnett NC-Cumberland NC-
204 PM EDT Fri May 28 2021
...A HEAVY RAIN SHOWER WILL AFFECT HARNETT...CUMBERLAND AND HOKE
COUNTIES UNTIL 300 PM EDT...
At 203 PM EDT, Doppler radar was tracking heavy rain showers over
the advisory area, the strongest of which is between Antioch and Red
Springs, moving east at 55 mph.
Wind gusts up to 45 mph will be possible with these showers.
Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Bragg, Dunn, Angier, Godwin,
Pope AFB, Antioch and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3484 7935 3494 7935 3504 7946 3521 7925
3517 7910 3519 7909 3527 7922 3558 7892
3550 7866 3533 7853 3525 7862 3512 7865
3512 7864 3508 7867 3499 7864 3486 7850
3483 7890 3490 7894 3495 7904 3483 7921
TIME...MOT...LOC 1803Z 249DEG 46KT 3485 7920
10Special weather statement, May 28, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Fri May 28 2021
NCZ042-077-088-089-282000-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
300 PM EDT Fri May 28 2021
...AN AREA OF SHOWERS WILL AFFECT SAMPSON... EASTERN
HARNETT...CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 400 PM
EDT...
At 258 PM EDT, Doppler radar was tracking an area of showers about
15 to 20 miles west and northwest of Clinton, moving northeast at 30
mph.
Wind gusts up to 40 mph will be possible with these showers.
Locations impacted include...
Fayetteville, Clinton, Lillington, Fort Bragg, Dunn, Angier, Benson,
Harrells, Godwin and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3483 7890 3493 7898 3521 7898
3552 7872 3566 7853 3532 7829 3528 7830
3522 7824 3520 7816 3490 7815 3474 7820
3472 7811 3471 7811 3455 7825
TIME...MOT...LOC 1858Z 246DEG 25KT 3498 7861
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:04 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke | 56 min |
| May 28, 3:30 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 60 min |
| May 28, 5:13 PM EDT | Special Weather Statement | RAH | Davidson, Guilford | 62 min |
| May 28, 5:48 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 57 min |
| May 28, 6:23 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Granville, Orange, Person, Vance | 52 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.